Back to all discussions

Butorphanol (Stadol NS)

Hi all,
I didn't see a topic on Butorphanol (used to be brand-named Stadol but now only the generic is available), so I wanted to find out if anyone else has any experience with this as a temporary pain reliever during migraines.

I have about two or three migraines a week, usually annoyingly painful and exhausting rather than severe and debilitating. I was on Topamax but it earned its "dopamax" nickname with me for sure, so I slowly quit it with my Dr's permission because I missed being sharp at my job. I was taking Imitrex but loathed the tight jaw/tight chest side effect, felt like a panic attack on top of the migraine every time, so my neuro gave me Maxalt just this last time instead (same side effects so I guess me and the triptans are just stuck with each other). As far as painkillers go I usually try not to take much of anything, even Excedrin, in case of MOH, I had problems with my Fioricet causing that before I learned about MOH here and figured out that DUHHH taking it daily at the first sign of any headache big or small probably wasn't doing me any favors in the long run. Now I mostly have a cup of coffee and sit on my bathroom counter with my hands and feet in a sink of hot water with a bag of peas on the back of my neck, ha.

Enter the Really Big Ones. Usually triggered by weather changes, maybe a couple of times a month, these suckers will wake me up out of a sound sleep with not even the opportunity/warning to take an abortive by time I'm awake and almost screaming with the pain (but of course, I can't, because every little noise hurts). There is no lying down with these -- I pace the hallway because even sitting for more than a minute is too painful. I can't keep pills down. So last night I ended up with one and finally reached for the Stadol prescribed at my last neuro visit where I broke down in tears because I couldn't stand the thought of the bright lights of the ER the next time I had such a severe migraine. I begged him for something, ANYTHING to take the edge off the pain and he sent me home with this nasal spray.

I was avoiding trying this because I am wary of opiates. I know I'm not allergic to them, I've even had the odd percocet or dilaudid off a friend when I was away from home and had a migraine and just couldn't deal. But I feel like anything on a Federal schedule has to be approached with extreme caution and Stadol is a Schedule IV, plus I've never tried any sort of nasal spray in my life, even for allergies. First off: the taste was ungodly. How that much spray going up your NOSE can end up in the back of your MOUTH is beyond me. After some dry heaving and running for some strong mint gum, I started to not taste it any more, and maybe only five minutes later I already started feeling the relief...in fact I was able to drift off to sleep in less than an hour, and that NEVER happens with these severe migraines. I'm obviously not going to use it except in extreme cases like this, and luckily the neuro gave a very limited supply so I won't be tempted to use it on low-level days. At the moment though it just feels like a miracle in terms of giving a little relief from pain so awful I seriously start wishing I weren't alive.

So I'm interested to hear anyone's experience with this drug: have you used it long term? Have you had any weird side effects? Have you had trouble getting hold of it? Any addiction problems you have personally experienced? Did it not work for you at all? Did you build up a quick tolerance to it?

  1. Hi annakoschka,

    It's refreshing to read someone who has a grasp on the impact of moh can have. You are correct narcotics/opioids are not the best route to treat migraine. Butorphanol is such a medication and meant to be used when all other options have failed to abort a migraine. I've used Stadol nasal spray with limited success. Although I know patients who have good luck with this abortive. Let me share our information with you on this medication; https://migraine.com/migraine-treatment/nasal-spray/.

    When we have three or more severe attacks a month it's a good idea to discuss migraine prevention with the doctor. You mentioned taking Topamax, which works wonders for some, but not so much for others. Be assured that there are many, many other medications you can take for migraine prevention - over 100 in fact. Here is information on migraine prevention medications; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    Using Nadol long term may not be the best idea, due to moh and possible addiction issues. From a bit of research I did, its availability issues have been resolved.

    Keep us posted on how you are doing,
    Nancy

    1. Hi annakoschka,

      It's refreshing to read someone who has a grasp on the impact of moh can have. You are correct narcotics/opioids are not the best route to treat migraine. Butorphanol is such a medication and meant to be used when all other options have failed to abort a migraine. I've used Stadol nasal spray with limited success. Although I know patients who have good luck with this abortive. Let me share our information with you on this medication; https://migraine.com/migraine-treatment/nasal-spray/.

      When we have three or more severe attacks a month it's a good idea to discuss migraine prevention with the doctor. You mentioned taking Topamax, which works wonders for some, but not so much for others. Be assured that there are many, many other medications you can take for migraine prevention - over 100 in fact. Here is information on migraine prevention medications; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

      Using Nadol long term may not be the best idea, due to moh and possible addiction issues. From a bit of research I did, its availability issues have been resolved.

      Keep us posted on how you are doing,
      Nancy

      1. Hi Nancy! Thanks for the feedback! Right now we're trying depakote for a preventative in lieu of the topamax, but as you know it's always the waiting game to see over months if it's doing much. I did just have a severe migraine tonight again unfortunately, which was most definitely stress related, so after trying to tough it out for hours, I had to take a dose of Stadol again. I'm in no danger of wanting to overuse this right now because the taste was even worse this time around in the back of my throat...absolutely disgusting. I feel like a coward, copping out after just a few hours of intense pain, but after the last stressful few days I just don't have the mental energy to fight it and right now quick relief won out, oh well.

        I do want to document here, since it seems like on the forums I might be the only one using this right now, that the one side effect I noticed after taking Stadol the last time was a slight nosebleed, and later interior sensitivity and bleeding when blowing my nose. From ONE spray in ONE nostril, but it affected both sides of my nose and possibly my sinuses. That is apparently a common side effect I read in the paperwork, but you would NOT want to use this on a daily basis, I'm assuming it could permanently damage the fragile mucosal membrane of the sinuses with overuse.

        Another side effect which I probably shouldn't even mention, but for the sake of others, is that it makes me absolutely as high as a kite. That sounds awesome and all, but this is clearly an emergency rescue med, because while I'm unaware of pain when I use it, I'm also basically non-functioning. The only vehicle I would trust myself to drive while on Stadol the first hour or so is my magic floating couch. I'd be useless if I had to be at work or taking care of a child or trying to cook at a hot stove or operate a forklift. This is serious medicine that demands respect!

        1. Hey,
          I have used Stadol in the past with similar results. I quit using it after the scary part of "being high" on it (no I didn't like it) and the inability for longer term results from it; that is like you described measured dosage up a nostril and then it being a serious drug. I have experienced similar problems taking sprix although I don't get the same bang. Any way quit that too. Back to Stadol. I was working with people with addictions and one of my patients was indeed addicted to Stadol. I'm not saying you would be but obviously the potential lies in the drug itseslf where one needs to take it to have continued relief. Together with this startling reality put this drug on the do not ever use again list for me. Personally I haven't used narcotics for my migraines in several years trying to keep out of going down that slippery slope and knowing well in the end they have their place for other things. I'm not saying it's for everyone, that's just me. Trust me I'm in a horrible place of trying to figure out what CAN work as a preventative for me currently after exhausting many classes of drugs. We keep trying. The migraines keep coming. I know what doesn't work for ME that doesn't mean it won't for you. Just be careful. Good luck.

          or create an account to reply.